Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Rademacher and Gaussian averages
and Rademacher cotype of operators
between Banach spaces


Author: Aicke Hinrichs
Journal: Proc. Amer. Math. Soc. 128 (2000), 203-213
MSC (1991): Primary 47D50, 46B07
Published electronically: June 21, 1999
MathSciNet review: 1621932
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A basic result of B. Maurey and G. Pisier states that Gaussian and Rademacher averages in a Banach space $X$ are equivalent if and only if $X$ has finite cotype. We complement this for linear bounded operators between Banach spaces. For $T\in {{\mathcal L}}(X,Y)$, let $\varrho(T|{\mathcal G}_n,{\mathcal R}_n)$ be the least $c$ such that

\begin{displaymath}\left( {\mathbf E} \| \sum _{k=1}^n Tx_k g_k\|^2 \right)^{1/2} \le c \left( {\mathbf E} \| \sum _{k=1}^n x_k r_k\|^2 \right)^{1/2}, \end{displaymath}

where ${\mathcal G}_n=(g_1,\ldots,g_n)$ and ${\mathcal R}_n=(r_1,\ldots,r_n)$ are systems of $n$ independent standard Gaussian and Rademacher variables, respectively. Let $\varrho(T|{\mathcal I}_n,{\mathcal R}_n)$ be the Rademacher cotype 2 norm of $T$ computed with $n$ vectors. We prove inequalities showing that the asymptotic behaviour of the sequence $\varrho(T|{\mathcal G}_n,{\mathcal R}_n)$ is almost determined by the asymptotic behaviour of the sequence $\varrho(T|{\mathcal I}_n,{\mathcal R}_n)$. In particular, we get

\begin{displaymath}\varrho(T|{\mathcal G}_n,{\mathcal R}_n) = o(\sqrt{1+\log n}) \ \ \mbox{if and only if} \ \ \varrho(T|{\mathcal I}_n,{\mathcal R}_n) = o(\sqrt{n}).\end{displaymath}


References [Enhancements On Off] (What's this?)

  • 1. Aicke Hinrichs, On the type constants with respect to systems of characters of a compact abelian group, Studia Math. 118 (1996), no. 3, 231–243. MR 1388030 (97i:46022)
  • 2. S. Kwapień, Isomorphic characterizations of inner product spaces by orthogonal series with vector valued coefficients, Studia Math. 44 (1972), 583–595. Collection of articles honoring the completion by Antoni Zygmund of 50 years of scientific activity, VI. MR 0341039 (49 #5789)
  • 3. Michel Ledoux and Michel Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23, Springer-Verlag, Berlin, 1991. Isoperimetry and processes. MR 1102015 (93c:60001)
  • 4. Bernard Maurey and Gilles Pisier, Séries de variables aléatoires vectorielles indépendantes et propriétés géométriques des espaces de Banach, Studia Math. 58 (1976), no. 1, 45–90 (French). MR 0443015 (56 #1388)
  • 5. A. Pietsch and J. Wenzel, Orthonormal systems and Banach space geometry, Cambridge Univ. Press, 1998. CMP 99:01
  • 6. Nicole Tomczak-Jaegermann, Banach-Mazur distances and finite-dimensional operator ideals, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 38, Longman Scientific & Technical, Harlow, 1989. MR 993774 (90k:46039)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47D50, 46B07

Retrieve articles in all journals with MSC (1991): 47D50, 46B07


Additional Information

Aicke Hinrichs
Affiliation: Mathematical Institute, Friedrich-Schiller-University, D-07743 Jena, Germany
Email: nah@rz.uni-jena.de

DOI: http://dx.doi.org/10.1090/S0002-9939-99-05012-1
PII: S 0002-9939(99)05012-1
Received by editor(s): June 5, 1997
Received by editor(s) in revised form: March 18, 1998
Published electronically: June 21, 1999
Additional Notes: The author is supported by DFG grant PI 322/1-1. The content of this paper is part of the author’s PhD-thesis written under the supervision of A. Pietsch.
Communicated by: Dale Alspach
Article copyright: © Copyright 1999 American Mathematical Society